Stability results for random discrete structures

Research output: Contribution to journalArticlepeer-review

Abstract

Two years ago, Conlon and Gowers, and Schacht proved general theorems that allow one to transfer a large class of extremal combinatorial results from the deterministic to the probabilistic setting. Even though the two papers solve the same set of long-standing open problems in probabilistic combinatorics, the methods used in them vary significantly and therefore yield results that are not comparable in certain aspects. In particular, the theorem of Schacht yields stronger probability estimates, whereas the one of Conlon and Gowers also implies random versions of some structural statements such as the famous stability theorem of Erdos and Simonovits. In this paper, we bridge the gap between these two transference theorems. Building on the approach of Schacht, we prove a general theorem that allows one to transfer deterministic stability results to the probabilistic setting. We then use this theorem to derive several new results, among them a random version of the Erdos-Simonovits stability theorem for arbitrary graphs, extending the result of Conlon and Gowers, who proved such a statement for so-called strictly 2-balanced graphs. The main new idea, a refined approach to multiple exposure when considering subsets of binomial random sets, may be of independent interest.

Original languageEnglish
Pages (from-to)269-289
Number of pages21
JournalRandom Structures and Algorithms
Volume44
Issue number3
DOIs
StatePublished - May 2014
Externally publishedYes

Keywords

  • Erdos-Simonovits stability theorem
  • Extremal problems
  • Random graphs
  • Random sets
  • Turán's theorem

Fingerprint

Dive into the research topics of 'Stability results for random discrete structures'. Together they form a unique fingerprint.

Cite this